Montana, 2012

High Wind in Montana, February 21 to 22, 2012

February 21 to 22, 2012 · NWS TFX · 8 events in 8 counties and zones

A strong westerly flow aloft brought high winds to portions of Southwest and North Central Montana. Winds gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft brought high winds to portions of Southwest and North Central Montana. Winds gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 21, 4:55 AM MST, 50 minutes earlier.

Area forecast discussion, Feb 21, 4:55 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 AM MST TUE FEB 21 2012

...UPDATE TO AVIATION...

.DISCUSSION...

TODAY THROUGH THURSDAY...FORECAST AREA WILL ENTER AN ACTIVE
PATTERN THROUGH MUCH OF THE SHORT TERM. GUSTY WESTERLY WINDS ARE
INCREASING ALONG THE ROCKY MOUNTAIN FRONT THIS MORNING. WINDS ARE
EXPECTED TO RISE ABOVE HIGH WIND CRITERIA THROUGH THE MORNING
HOURS BEFORE DIMINISHING SOMEWHAT THIS AFTERNOON. A STRONGER BURST
OF WINDS WILL MOVE INTO NORTH CENTRAL MONTANA LATE TONIGHT WITH
WINDS BECOME DANGEROUSLY STRONG ALONG THE ROCKY MOUNTAIN FRONT AND
SPREADING OUT OVER THE PLAINS ON WEDNESDAY. HAVE GONE AHEAD AND
UPDATED THE HIGH WIND WATCH TO A WARNING FOR THE PLAINS. THE
STRONG FLOW ALOFT WILL ALSO BRING ABUNDANT PACIFIC MOISTURE TO THE
REGION. LATEST MODEL RUNS SUGGEST THAT A SUSTAINED PERIOD OF
WIDESPREAD SNOW AND BLOWING SNOW WILL AFFECT THE REGION ALONG THE
CONTINENTAL DIVIDE FROM GLACIER PARK SOUTH TO ROGERS PASS. SNOW
WILL ALSO AFFECT THE MOUNTAINS AND HIGHER VALLEYS NEAR YELLOWSTONE
PARK INCLUDING THE WEST YELLOWSTONE AREA. HAVE OPTED TO ISSUE
WINTER STORM WARNINGS FOR THESE AREAS WITH THE HEAVIEST SNOWFALL
EXPECTED TO TAKE PLACE TONIGHT AND WEDNESDAY. THE ACTIVE WEATHER
PATTERN EASES OFF A BIT ON THURSDAY AS RIDGING BUILDS INTO THE
PACIFIC NORTHWEST AND CUTS OFF THE FLOW OF MOISTURE INTO THE
NORTHERN ROCKIES WHILE SHUNTING STRONG MOUNTAIN TOP WINDS INTO
CANADA. MPJ

THURSDAY NIGHT THROUGH TUESDAY NIGHT...FORECAST MODELS CONTINUE TO
INDICATE A COLD AND MOIST SYSTEM WILL AFFECT THE AREA OVER THE
WEEKEND. HOWEVER...THESE MODELS CONTINUE TO SLOW THE OVERALL SYSTEM
DOWN A BIT...AND CONSEQUENTLY THE INTRODUCTION OF COLDER AIR.
FIRST...THOUGH...ON THURSDAY NIGHT AND FRIDAY...AN UPPER LEVEL RIDGE
OF HIGH PRESSURE WILL MOVE INTO THE AREA BETWEEN THE EXITING SYSTEM
AND THE AFOREMENTIONED ONE. MOISTURE MOVING THROUGH THE RIDGE WILL
KEEP A GOOD CHANCE OF SNOW IN THE WESTERN MONTANA MOUNTAINS...WHILE
SOUTHERLY WINDS MOST OTHER PLACES WILL LIMIT THE THREAT OF
PRECIPITATION AND WARM TEMPERATURES TO NEAR NORMAL. THE CHANCE FOR
WARM AIR ADVECTION PRECIPITATION WILL INCREASE ACROSS THE AREA
FRIDAY NIGHT. A WARM FRONTAL BOUNDARY WILL ALSO LIFT NORTHEAST
THROUGH SOUTHWEST MONTANA FRIDAY NIGHT INTO SATURDAY FOR POTENTIALLY
GUSTY WESTERLY WINDS THERE. MODELS THEN BEGIN TO DIFFER WITH THE
EXACT TIMING OF THIS SYSTEM THROUGH THE WEEKEND. THE GFS/GEM MODELS
BRING THE BULK OF THE SNOWFALL INTO THE AREA WITH THE INTRODUCTION
OF COLDER AIR SATURDAY INTO SATURDAY NIGHT. THE ECMWF IS A BIT
SLOWER WITH BOTH THE COLDER AIR AND BEST SNOWFALL...BRINGING IT IN
SATURDAY NIGHT INTO SUNDAY. WITH THIS DISCREPANCY...HAVE DECIDED TO
BROAD BRUSH HIGH CHANCES FOR SNOW FOR THE SATURDAY-THROUGH-SUNDAY
PERIOD. A CONCERN WITH THE LATEST DEVELOPMENTS IN THIS PATTERN IS
THAT MODELS ARE INDICATING SLIGHTLY LESS OVERALL MOISTURE WITH
TEMPERATURES THAT ARE NOT QUITE AS COLD. THE LESSER MOISTURE BRINGS
DECREASING CONFIDENCE IN A SIGNIFICANT SNOWFALL EVENT. TEMPERATURES
WILL BE WELL BELOW NORMAL AND CERTAINLY WILL BE COLD ENOUGH TO
GENERATE SNOW...BUT LOW TEMPERATURES REACHING WELL BELOW ZERO ARE
LOOKING LESS LIKELY. REGARDLESS...THE SITUATION WILL CONTINUE TO BE
MONITORED FOR POSSIBLE WINTER WEATHER HIGHLIGHTS. AS THIS MAIN
SYSTEM EXITS THE AREA BY MONDAY...A WEAK DISTURBANCE IN THE
RESULTING NORTHWESTERLY FLOW ALOFT WILL FOLLOW CLOSE BEHIND AND
BRING ANOTHER CHANCE (THOUGH MUCH LOWER) OF SNOW TO THE AREA THROUGH
MONDAY NIGHT. THE PATTERN WILL BECOME MUCH LESS UNSETTLED TUESDAY
INTO TUESDAY NIGHT AS A WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE
STARTS TO WARM UP TEMPERATURES CLOSER TO NORMAL.  COULSTON

&&

.AVIATION...
UPDATED 1155Z.
A MOIST NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE FORECAST AREA
THROUGH WEDNESDAY MORNING. WIDESPREAD SNOW WILL CONTINUE IN THE
WESTERN AND SOUTHWEST MOUNTAINS THROUGH THE PERIOD WITH LIFR
CONDITIONS AS MOUNTAINS REMAIN OBSCURED. AT LOWER ELEVATIONS VFR
CONDITIONS WILL PREVAIL WITH AREAS MVFR IN SCATTERED TO NUMEROUS
SHOWERS. WINDY CONDITIONS ARE EXPECTED ALONG THE EAST SLOPES OF
THE ROCKY MOUNTAINS AND OVER THE ADJACENT PLAINS. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  40  46  27 /  20  20  50  40
CTB  47  38  42  23 /  20  20  30  20
HLN  44  38  44  21 /  30  50  60  50
BZN  43  30  44  17 /  40  60  50  50
WEY  32  24  34   1 / 100 100 100  90
DLN  44  33  42  17 /  50  50  50  40
HVR  49  29  43  23 /  20  30  60  30
LWT  45  36  43  20 /  40  70  70  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 PM THIS EVENING TO 8 PM MST WEDNESDAY
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...
EASTERN PONDERA...EASTERN TETON...JUDITH BASIN...LIBERTY...TOOLE.

HIGH WIND WARNING UNTIL 8 PM MST WEDNESDAY EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WARNING UNTIL 5 AM MST THURSDAY FOR ELEVATIONS
ABOVE 5000 FEET FOR CENTRAL AND SOUTHERN LEWIS AND CLARK...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WARNING UNTIL 5 AM MST THURSDAY FOR ELEVATIONS
ABOVE 6000 FEET FOR GALLATIN...MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 21, 5:09 AM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 AM MST TUE FEB 21 2012

MTZ009-048-221300-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
509 AM MST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS OF 30 TO 45 MPH WITH GUSTS IN EXCESS OF 70 MPH ARE
EXPECTED. WIDESPREAD SNOW WILL CONTINUE IN THE MOUNTAINS WITH
BLOWING SNOW REDUCING VISIBILITY BELOW ONE QUARTER MILE AT TIMES.

A HIGH WIND WARNING REMAINS IN EFFECT FOR TODAY AND TONIGHT. A
WINTER STORM WARNING HAS BEEN ISSUED FOR ELEVATIONS ABOVE 5000
FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS WILL BECOME MUCH STRONGER EARLY WEDNESDAY AND CONTINUE INTO
WEDNESDAY EVENING. WIDESPREAD SNOW AND BLOWING SNOW WILL CONTINUE
THROUGH THURSDAY MORNING.

A SIGNIFICANT CHANGE IN THE WEATHER PATTERN REMAINS POSSIBLE FOR
NEXT WEEKEND. A WEATHER SYSTEM COULD BRING MUCH COOLER THAN
NORMAL TEMPERATURES AND WIDESPREAD SNOW TO THE AREA. THERE IS SOME
UNCERTAINTY WITH REGARD TO THE STRENGTH AND TIMING OF THIS SYSTEM
AT THIS TIME...BUT IT WILL WILL BE MONITORED THROUGHOUT THE WEEK
FOR POSSIBLE WINTER WEATHER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED TODAY THROUGH WEDNESDAY. REPORTS OF
STRONG WINDS...WIND DAMAGE...HEAVY SNOW AND REDUCED VISIBILITIES
WOULD BE GREATLY APPRECIATED.

MTZ015-055-221300-
MADISON-GALLATIN-
509 AM MST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SNOW WILL CONTINUE IN THE MOUNTAINS AND HIGHER VALLEYS.
BLOWING SNOW WILL REDUCE VISIBILITY BELOW ONE QUARTER MILE AT
HIGHER ELEVATIONS.

A WINTER STORM WARNING HAS BEEN ISSUED FOR ELEVATIONS ABOVE 6000
FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD MOUNTAIN SNOW WITH AREAS OF BLOWING SNOW WILL CONTINUE
INTO THURSDAY MORNING.

A SIGNIFICANT CHANGE IN THE WEATHER PATTERN REMAINS POSSIBLE FOR
NEXT WEEKEND. A WEATHER SYSTEM COULD BRING MUCH COOLER THAN
NORMAL TEMPERATURES AND WIDESPREAD SNOW TO THE AREA. THERE IS SOME
UNCERTAINTY WITH REGARD TO THE STRENGTH AND TIMING OF THIS SYSTEM
AT THIS TIME...BUT IT WILL WILL BE MONITORED THROUGHOUT THE WEEK
FOR POSSIBLE WINTER WEATHER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED TODAY THROUGH WEDNESDAY. REPORTS OF
HEAVY SNOW AND REDUCED VISIBILITIES WOULD BE GREATLY APPRECIATED.

MTZ010>014-044>046-049-050-221300-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-
509 AM MST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS OF 30 TO 40 MPH WITH GUSTS IN EXCESS OF 60 MPH WILL
DEVELOP THIS EVENING. A HIGH WIND WARNING HAS BEEN ISSUED FOR
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL CONTINUE INTO WEDNESDAY EVENING.

A SIGNIFICANT CHANGE IN THE WEATHER PATTERN REMAINS POSSIBLE FOR
NEXT WEEKEND. A WEATHER SYSTEM COULD BRING MUCH COOLER THAN
NORMAL TEMPERATURES AND WIDESPREAD SNOW TO THE AREA. THERE IS SOME
UNCERTAINTY WITH REGARD TO THE STRENGTH AND TIMING OF THIS SYSTEM
AT THIS TIME...BUT IT WILL WILL BE MONITORED THROUGHOUT THE WEEK
FOR POSSIBLE WINTER WEATHER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED TONIGHT THROUGH WEDNESDAY. REPORTS OF
STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.

MTZ008-047-051>054-221300-
BEAVERHEAD-BLAINE-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
509 AM MST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS
LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT CHANGE IN THE WEATHER PATTERN REMAINS POSSIBLE FOR
NEXT WEEKEND. A WEATHER SYSTEM COULD BRING MUCH COOLER THAN
NORMAL TEMPERATURES AND WIDESPREAD SNOW TO THE AREA. THERE IS SOME
UNCERTAINTY WITH REGARD TO THE STRENGTH AND TIMING OF THIS SYSTEM
AT THIS TIME...BUT IT WILL WILL BE MONITORED THROUGHOUT THE WEEK
FOR POSSIBLE WINTER WEATHER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

8 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
February 21, 5:45 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A wind gust to 60 mph was reported at Bynum 13W (the Dellwo MSCN site).

High Wind, Southern Rocky Mountain Front

When
February 21, 5:45 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A wind gust to 60 mph was reported at Bynum 13W (the Dellwo MSCN site).

High Wind, Toole

When
February 22, 11:51 AM MST
Where
Toole forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

A wind gust to 61 mph was reported at Sunburst 6NNW.

High Wind, Southern Lewis and Clark

When
February 22, 12:00 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

A wind gust to 60 mph was reported at Marysville 1WNW.

High Wind, Chouteau

When
February 22, 12:18 PM MST
Where
Chouteau forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A wind gust to 60 mph was reported at Loma 1N (the Loma DOT site).

High Wind, Jefferson

When
February 22, 1:47 PM MST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Basin 4SSE.

High Wind, Judith Basin

When
February 22, 2:50 PM MST
Where
Judith Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Geyser 7E.

High Wind, Madison

When
February 22, 4:43 PM MST
Where
Madison forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet

A wind gust to 86 mph was reported at Cameron 22SW (the Burnt Creek RAWS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364591, 364596, 364595, 364593, 364592, 364598, 364597, 364594.